Alert archive / Virginia / Flash Flood Warnings in 1995
Flash Flood Warning 31, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 23, 1995, 2:55 AM EDT for Campbell County, Virginia. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Jun 23, 1995, 2:55 AM EDT (06:55 UTC)
- Expired
- Jun 23, 1995, 5:00 AM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Campbell County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1254 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 230657 FFWRNK VAC031-230900- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 255 AM EDT FRI JUN 23 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 500 AM EDT FOR THE FOLLOWING COUNTY... IN SOUTH CENTRAL VIRGINIA ...WESTERN CAMPBELL COUNTY AT 255 AM...RADAR INDICATED SHOWERS AND THUNDERSTORM ACROSS THE WESTERN PART OF CAMPBELL COUNTY. RADAR RAINFALL ESTIMATE INDICATE THAT THIS AREA HAS RECIEVED FROM 4 TO 8 INCHES OF RAIN SINCE LAST EVENING. WIDESPREAD SIGNIFICANT FLASH FLOODING WAS OCCURRING ACROSS THIS AREA. ADDITIONAL RAINFALL OF 1/2 TO 1 1/2 INCHES BETWEEN 3 AND 5 AM WILL LIKELY CONTINUE THE THREAT FOR FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. MTE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 8:58 PM EDT, 5 hours 57 minutes earlier.
Area forecast discussion, Jun 22, 8:58 PM EDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 855 PM EDT THU JUN 22 1995 RECOMMENDATIONS... NONE... DISCUSSION... NOT MUCH TIME TO LOOK AT ANYTHING WITH FFW S...KFCX AT 0040Z INDCT SHWRS AND TSTMS PERSIST ACRS CNTRL PORTIONS OF CWA. FFG IS LOW IN MANY AREAS. SHWRS AND TSTMS SHD DIMINISH TNGT THEN FIRE UP AGAIN TOM ALITTLE FURTHER NORTH. EXPT CLDY SKIES WITH SHWRS/TSTMS AND AREAS OF FOG TNGT AND TOM. LOCALLY HEAVY RAIN POS. LOWS IN 60S. MAXS MAINLY LOWER AND MID 80S. KK
In the hours before
Local storm report, Jun 22, 9:20 PM EDT, 5 hours 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
920 PM EDT THU JUN 22 1995
DATE/TIME COUNTY/CITY EVENT
910 PM ROCKBRIDGE COUNTY SIGNIFICANT FLASH FLOODING
OCCURRING ACROSS NORTHERN
ROCKBRIDGE COUNTY INCLUDING
THE CITY OF BUENA VISTA.
SEVERAL VEHICLES HAVE BEEN
WASHED AWAY...EVACUATIONS ARE
UNDER WAY AND SHELTERS ARE IN
THE PROCESS OF BEING OPENED.
MTELocal storm report, Jun 22, 9:22 PM EDT, 5 hours 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
920 PM EDT THU JUN 22 1995
DATE/TIME COUNTY/CITY EVENT
910 PM ROCKBRIDGE COUNTY SIGNIFICANT FLASH FLOODING
OCCURRING ACROSS NORTHERN
ROCKBRIDGE COUNTY INCLUDING
THE CITY OF BUENA VISTA.
SEVERAL VEHICLES HAVE BEEN
WASHED AWAY...EVACUATIONS ARE
UNDER WAY AND SHELTERS ARE IN
THE PROCESS OF BEING OPENED.
MTE
bLocal storm report, Jun 23, 1:20 AM EDT, 1 hour 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 AM EDT FRI JUN 23 1995
DATE/TIME COUNTY/CITY EVENT
6/22 1000 PM- CAMPBELL COUNTY 8-12 INCHES OF WATER IN MOST OF
6/23/1230 AM THE TOWN OF ALTA VISTA. LOW
LYING AREAS OUTSIDE OF TOWN UNDER
WATER. SEVERAL CARS WASHED OFF
ROADS. TWO FAMILIES EVACUATED.
6/22 900PM-
1150 PM CAMPBELL/BEDFORD RT 460 CLOSED DUE TO HIGH WATER
ALONG CAMPBELL/BEDFORD
6/23 1230 AM ROCKBRIDGE COUNTY EVACUATIONS IN GLASGLOW, WATER
OVER ROUTE 602 ABOUT 6 MILES NNE
OF LEXINGTON. CREEK 10 MILES WEST
OF BUENA VISTA OUT OF BANKS.
6/22 1015 PM- PITTSYLVANIA COUNTY ROAD CLOSURES ON RT 668 AND 755
ONGOING
6/23 130 AM RIVERDALE (JUST SHEFIFF OFFICE REPORTS WATER UP TO
SOUTH OF SOUTH BOTTOM OF STOP LIGHT AT INTER-
BOSTON HALIFAX CO.) SECTION OF RT 58 AND 501.
6/23 140 AM SOUTH BOSTON WATER TWO FEET OVER ROADWAYS IN
SOME AREAS...REPORTED BY SHERIFFS
OFFICE.
PMCLocal storm report, Jun 23, 2:35 AM EDT, 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 AM EDT FRI JUN 23 1995
DATE/TIME COUNTY/CITY EVENT
6/22 1000 PM- CAMPBELL COUNTY 8-12 INCHES OF WATER IN MOST OF
6/23/1230 AM THE TOWN OF ALTA VISTA. LOW
LYING AREAS OUTSIDE OF TOWN UNDER
WATER. SEVERAL CARS WASHED OFF
ROADS. TWO FAMILIES EVACUATED.
6/22 900PM-
1150 PM CAMPBELL/BEDFORD RT 460 CLOSED DUE TO HIGH WATER
ALONG CAMPBELL/BEDFORD
6/23 1230 AM ROCKBRIDGE COUNTY EVACUATIONS IN GLASGLOW, WATER
OVER ROUTE 602 ABOUT 6 MILES NNE
OF LEXINGTON. CREEK 10 MILES WEST
OF BUENA VISTA OUT OF BANKS.
6/22 1015 PM- PITTSYLVANIA COUNTY ROAD CLOSURES ON RT 668 AND 755
ONGOING
6/23 130 AM RIVERDALE (JUST SHEFIFF OFFICE REPORTS WATER UP TO
SOUTH OF SOUTH BOTTOM OF STOP LIGHT AT INTER-
BOSTON HALIFAX CO.) SECTION OF RT 58 AND 501.
6/23 140 AM SOUTH BOSTON WATER TWO FEET OVER ROADWAYS IN
SOME AREAS...REPORTED BY SHERIFFS
OFFICE.
PMCLocal storm report, Jun 23, 2:45 AM EDT, 10 minutes before
LOCAL STORM REPORT...COR
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 AM EDT FRI JUN 23 1995
DATE/TIME COUNTY/CITY EVENT
0007 AM CAMPBELL CO. NUMEROUS ROADS CLOSED IN THE
/ALTA VISTA AREA. EVACUATIONS ONGOING.
0041 AM ROCKBRIDGE CO./ HIGH WATER ON RT 602. EVACUATIONS
GLASGOW IN GLASGOW, 10W CREEKS OUT OF
BANKS.
22/1021 PM CAMPBELL COUNTY TIMBERLAKE DAM BROKE, FLOODING
TIMBERLAKE AREA RT 460
ONE FATALITY AS A RESULT.
0128 AM BEDFORD COUNTY/ ON 460, 1 LANE WEST BOUND CLOSED
CITY ...2 LANES EAST BOUND CLOSED
CAMPBELL CO. PERSON STRANDED IN VEHICLE, WAS
/ALTA VISTA RESCUED.
0213 AM CAMPBELL COUNTY PERSON RESCUED FROM HIGH
/LYNCHBURG WATER
ON MC CONVILLE ROAD
0100 AM CAMPBELL CO. POLICE DEPARTMENT REPORTS...
/ALTA VISTA EVACUATION ON RIVERVIEW DRIVE
ALL CITY STREETS BLOCKED, NO
ENTRY IN CITY, PITTSYLVANIA AVE.
UNDER WATER. 7TH STREET AT
PITTSYLVANIA TO GRITT ROAD UNDER
WATER. RT 693 AND 696 HAS A
BOAT CREW...SEVERAL STRANDED CARS
PMCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:37 PM EDT | Flash Flood Warning | RNK | Amherst, Bedford | 3 hr |
| Jun 22, 9:14 PM EDT | Flash Flood Warning | RNK | Rockbridge | 3 hr |
| Jun 22, 9:20 PM EDT | Flash Flood Warning | RNK | Campbell | 3 hr |
| Jun 22, 10:15 PM EDT | Flash Flood Warning | RNK | Rockbridge | 2 hr |
| Jun 22, 11:40 PM EDT | Flash Flood Warning | RNK | Bedford | 3 hr |
| Jun 23, 12:05 AM EDT | Flash Flood Warning | RNK | Campbell | 3 hr |
| Jun 23, 12:09 AM EDT | Flash Flood Warning | RNK | Rockbridge | 3 hr |
| Jun 23, 12:56 AM EDT | Flash Flood Warning | RNK | Pittsylvania | 2 hr |
| Jun 23, 5:06 AM EDT | Flash Flood Warning | RNK | Campbell | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.